RLS with other brain/neurological issues

I’m a man in my late 50s who has RLS and PLM at night as part of a complicated list of issues/symptoms. I feel completely swamped and am desperate to hear anything that would help.

I’ve spent hours on Google. Does anyone have any experience or knowledge they can help me with?.

THE RLS

My legs feel uncomfortable as if they’ve got fizzing energy in them. At the start of the day they feel uncomfortable, then after 2 pm the feelings get increasingly uncomfortable until they are very uncomfortable at 7 pm. After 2 pm whenever I relax I let my legs twitch to relieve the feelings temporarily. After 7 pm I sometimes twitch 20-30 times in an hour to relieve the feelings.

Between 8 pm -10 pm I just want to die (not literally, just metaphorically, as if I had a very bad bug that I’d had enough of).

20 years ago I started to feel a slight discomfort in my leg muscles when I relaxed and had the odd leg jerk that relieved the feelings temporarily. 5 years ago the feelings started to become gradually more uncomfortable.

18 months ago I started to reduce my intake of Imipramine 100 mg down to 25 mg over several months and the feelings and twitches got steadily worse. I had other withdrawal symptoms so went back to the 100 mg.

6 months ago I started to reduce the Imipramine again. The uncomfortable feelings and twitches got slowly worse as I reduced; I found them manageable until they got suddenly worse below 20 mg. I spent 6 weeks trying to tough out the RLS and flu-like symptoms without Imipramine and could take no more, so I’m going back on 25 mg.

I’ve very occasionally kicked in my sleep over 20 years until I got below 50 mg of Imipramine when I started to move my legs in my sleep.

BACKGROUND AND OTHER ISSUES

Around 5 years ago I started to take Imipramine for depression.

I took a temporary break from work.

I then had intense pain from my nose after a cold. The pain came from the site of an operation 15 years before. The ENT specialist could find nothing wrong and a neurologist diagnosed Idiopathic Facial Pain (ie he couldn’t find anything physically wrong, so diagnosed what is effectively a brain-nerve issue), with 100 mg Imipramine and Neurontin/Gabapentin as a painkiller.

I gradually became increasingly lethargic and drowsy. As these were possible side effects of Imipramine I tried to wean myself off them.

A year ago I was diagnosed with mild sleep apnoea and use a CPAP machine.

On and off over the past 3 years I have had an unexplained dry cough that I’ve not been able to link with any circumstances and shows no physical causes.

18 months ago I started to get occasional severe pain for a week at a time from teeth and detailed dental investigation could find nothing wrong.

6 weeks ago a blood test showed low vitamin B12 and I have started to self-medicate.

The lethargy and tiredness are just 2 of the many symptoms of a thyroid problem that I have; the others include low body temperature, muscle cramps and outer 1/3rd of eyebrow missing. Blood tests showed my TSH to be relatively high and T3/T4 to be low, but all within NHS limits.

6 Replies

oldestnewest
  • You have a lot of issues- but the one that relates to rls is your use of Imipramine . That is a trigger for rls- see rls-UK. organic for the list of Meds to avoid.

    You would need to go to a med specialist for advice on how to proceed . You could write to Dr Buchfuerer on the rlshelp.org site explaining briefly your situation.

    There are a lot more issues which may be affected by matters we are simply not qualified or experienced to comment on. The Thyroid group may be a better place to discuss some of those issues.

    I hope you find some relief and an alternative to the Imipramine . It sounds like a lot of your issues are to do with withdrawal symptoms from it.

    Cheers.

  • Thank you.

    I've been on the Thyroid Group and they've been very helpful.

    Unfortunately I can find little relevant on Imipramine withdrawal other than only a minority having problems, with any symptoms disappearing in a week or so. The frustration and confusion from my withdrawal symptoms, predominantly the flu-like feelings, lasting 6 weeks with little reduction with time are exacerbated by the increased RLS, the opposite of what is suggested elsewhere here.

  • I agree- the withdrawal symptoms shouldn't last as long. There seems to be something else at play here.

    Sorry can't be of much more help to you. Sympathies!

  • HiStillStriving,

    If you have been googling you will probably have come across rls-uk.org

    rls-uk.org/treating-rls lists some of the medications to avoid. As Madlegs mentions, unfortunately Imipramine is one of the medications listed.

    Do email Dr. Buchfuhrer details to be found on rlshelp.org He is most helpful and usually replies within a day or two.

  • Thank you.

    Reducing my Imipramine dosage coincided with increased RLS, the opposite of what I expect from '[Tricyclic antidepressants] have been suggested as making the symptoms of RLS worse.'

  • Hi StillStriving. Wow, you truly do have a lot going on. I agree with the advice both Madlegs1 and Kaarina gave. It appears that so much is going on that if you try to treat one of your symptoms, another one becomes more exacerbated. I hope you find some useful answers to your questions. Be persistent in your findings - good luck!

You may also like...